Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 172, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 27, 2008, 8:14 PM EDT for 4 counties in Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 8:14 PM EDT (00:14 UTC)
- Expired
- Jun 27, 2008, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Brown County, IN, Lawrence County, IN, Monroe County, IN, Morgan County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:30 PM EDT | TSTM WND DMG | Martinsville, IN | THREE TO SIX INCH TREE LIMBS DOWN NEAR BROWNS CROSSING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 280014
SVRIND
INC013-093-105-109-280100-
/O.NEW.KIND.SV.W.0172.080628T0014Z-080628T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY IN CENTRAL INDIANA...
WESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
NORTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
MONROE COUNTY IN SOUTH CENTRAL INDIANA...
THIS INCLUDES THE CITY OF BLOOMINGTON...
* UNTIL 900 PM EDT
* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF
BLOOMINGTON TO 8 MILES NORTHWEST OF BLOOMINGTON TO 18 MILES WEST
OF BEDFORD...AND MOVING EAST AT 48 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PARAGON BY 820 PM EDT...
BLOOMINGTON BY 825 PM EDT...
OOLITIC BY 830 PM EDT...
BETHANY BY 835 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3921 8669 3933 8664 3957 8666 3957 8626
3922 8626 3904 8627 3904 8633 3900 8633
3898 8629 3890 8629 3887 8670
TIME...MOT...LOC 0014Z 266DEG 42KT 3944 8670 3923 8661
3890 8678
$$
NIELD1 follow-up statement
000
WWUS53 KIND 280058
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT FRI JUN 27 2008
INC013-093-105-109-280108-
/O.EXP.KIND.SV.W.0172.000000T0000Z-080628T0100Z/
BROWN-LAWRENCE-MONROE-MORGAN-
858 PM EDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN
LAWRENCE...MONROE...WESTERN BROWN AND MORGAN COUNTIES WILL EXPIRE AT
900 PM EDT...
LAT...LON 3921 8669 3933 8664 3957 8666 3957 8626
3922 8626 3904 8627 3904 8633 3900 8633
3898 8629 3890 8629 3887 8670
TIME...MOT...LOC 0058Z 266DEG 42KT 3947 8604 3926 8595
3893 8612
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:55 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 27, 6:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 655 PM EDT FRI JUN 27 2008 .AVIATION...DISCUSSION FOR THE 00Z TAF ISSUANCE. AWIPS DISTANCE SPEED TOOL BRINGS THE LINE OF TRWS ACRS WCNTRL IN TO HUF AT ISSUANCE TIME AND LAF AT 00Z AND TO IND AND BMG AFTER 01Z. SO...WL HAVE TWO HOUR TEMPO TRWS FOLLOWED BY JUST VCTS. MVFR CIGS IN TRWS AND OVERNGT AS MODEL TIME SECS BRING INCRSG LOW LVL MOISTURE IN. THINK WINDS WL STAY UP ENOUGH OVERNGT TO KEEP FOG OUT. THEN...AS CD FNT MOVES ACRS TOMORROW AFTERNOON...WINDS WL SHIFT FM THE SW TO THE W AND INCRS TO AROUND 15 MPH WITH GUSTS TO 25 MPH. CU DEVELOPMENT PROGS FAVOR SCT DIURNAL CU WITH HIGHER AC DECK HINTED AT BY THE TIME SECS. STORMS SHOULD BE DONE AFTER FROPA...BUT CVRG NOT EXPECTED TO BE MUCH DURING THE MRNG...SO LEFT ANY SUGGESTION OF TRWS OUT. INITIAL AREA OF LIFT CURRENTLY MOVG THRU THE LOCAL AREA WITH SCT SHWRS/TSTMS ASSOCIATED WITH IT. OVERALL DIMINISHING TRENDS IN INTENSITY/COVERAGE NOTED. INSTABILITY AXIS LOCATED E OF THE TERMINALS...SO ALTHOUGH THERE IS SOME CONVECTIVE THREAT THIS AFT...NOT TOTALLY CONVINCED ANY CONVECTION WL BE DIRECTLY IMPACTING THE TERMINALS FM THIS SYS. && .DISCUSSION...LOW PRES WAS FOUND ACRS THE UPPER MIDWEST EARLY THIS AFTERNOON ALONG WITH A FRONTAL BOUNDARY STRETCHING SW ACRS THE CENTRAL PLAINS STS. AN MCV WAS OVR NRN MO AND PUSHING EAST...AHEAD OF THE FRONT. THIS FEATURE WAS AIDING THE DEVELOPMENT OF TSRA OVR MO. SW SFC FLOW WAS IN PLACE ACRS INDIANA AND LWR LVLS WERE QUITE MOIST AS DEW POINTS WERE IN THE UPPER 60S. RADAR MOSAICS SHOW SCT TSRA DEVELOPING...BUT CI BLOW OFF FROM EARLIER CONVECTION ACRS IL WAS DAMPENING DAYTIME HEATING EFFECTS SOMEWHAT. MAIN FORECAST CHALLENGE TDY WL BE POPS. MODELS ARE IN A PRETTY GOOD AGREEMENT AND WL USE A BLEND. BOTH MODELS SUGGEST THE DISTURBANCE OVR MO WL PUSH EAST ACRS INDIANA TONIGHT. Q VECTORS SHOW GOOD LOWER LVL CONVERGENCE AND AT APPEAR A MODERATE LLJ NEAR 40 KNTS WL ALSO BE IN PLACE OVER THE HOOSIER STATE. FORECAST SOUNDINGS ALSO SHOW GOOD CAPE AVAILABLE TONIGHT. LI/S ARE ALSO FAVORABLE. WITH CONVECTIVE TEMPS IN THE LOWER 80S FEEL THAT ANY DISSIPATION OF THE CI SHIELD SHOULD RESULT IN THE ONSET OF MORE ORGANIZED TSRA. FURTHERMORE...VIS PIX SHOW EXCELLENT HEATING AVAILABLE ACRS SRN IL. HENCE WL RAISE POPS TONIGHT. TWO ROUNDS OF PCPN WL POSSIBLE....FIRST FROM THIS AFTERNOON FROM DIURNAL EFFECTS...AND SECOND LATER THIS EVENING FROM THE PREVIOUSLY DESCRIBED DYNAMICS. GIVEN THE EXPECTED RAINFALL...WL LEAN TO THE COOLER SIDE OF THE MAVMOS FOR LOWS. CD FRONT WL PUSH ACRS THE STATE ON SAT AND GOOD LOWER LVL MOISTURE WL BE AVAILABLE. FORECAST SOUNDINGS CONTINUE TO SHOW GOOD LOWER LVL MOISTURE...BUT AS EXPECTED INSTABILITY IS NOT AS FAVORABLE. STILL WITH STRONGER UPPER SUPPORT AVAILABLE PCPN CANNOT BE RULED OUT. WL STICK CLOSE TO MAVMOS POPS. GIVEN THE EXPECTED CLOUDS AND PCPN...WL LEAN TO THE COOLER SIDE OF THE MAVMOS ON HIGHS. BROAD CYCLONIC FLOW CONTINUES ALOFT ON SUNDAY AS UPPER TROUGH PIVOTS ACRS INDIANA. ONCE AGAIN WL BE UNABLE TO RULE OUT PCPN GIVEN THE DYNAMICS COOLER AIR MOVING IN ALOFT. H8 TEMPS WL FALL TO NEARLY 10C. LOW CHC POPS SHOULD WORK BEST HERE WITH PCPN MOST LIKELY ACRS THE NE PART OF THE FA GIVEN THE BETTER DYNAMICS ARE LOCATED THERE. WITH MOISTURE NO MORE LIMITED PCPN AMOUNTS SHUD BE RATHER LIGHT. A BLEND OF MAVMOS AND METMOS TEMPS FOR HIGHS APPEAR TO BE ON THE MARK. UPPER TROF EXITS ON SUNDAY NIGHT AND DRIER AIR WORKS IN. THE MAVMOS APPEARS TO HAVE A PRETTY GOOD HANDLE ON LOWS GIVEN THE EXPECTED H8 TEMPS. AS FOR THE EXTENDED...DRY AND COOLER WX EXPECTED ON MONDAY THROUGH WEDNESDAY AS DRY NW FLOW WL CONTINUE AS A WEAK UPPER RIDGE BUILDS ACRS THE AREA. BY THURSDAY AND FRIDAY...SFC HIGH MOVES TO THE EAST AND THE HEAT AND HUMIDITY SHUD RETURN ALONG WITH AT LEAST SOME CHCS FOR DIURNAL TSRA. FURTHERMORE GFS AND ECMWF SUGGEST SOME WEAK SFC TROFS ACRS INDIANA ON THURSDAY AND FRI...FURTHER ADDING TO THE CHCS. HENCE WL KEEP PCPN IN THE FORECAST AT THAT TIME FOR NOW. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PUMA AVIATION...MK
Hazardous weather outlook, Jun 27, 2:37 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 237 PM EDT FRI JUN 27 2008 INZ021-028>031-035>049-051>057-060>065-067>072-281845- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 237 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND ARE EXPECTED TONIGHT. A FEW STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE CHANCE OF SEVERE STORMS WILL BECOME CONSIDERABLY HIGHER AFTER 8 PM EDT AS UPPER DISTURBANCE APPROACHES INDIANA. THE GREATEST SEVERE WEATHER THREAT TONIGHT WILL BE DAMAGING WIND. HOWEVER...TORNADOES CAN NOT BE COMPLETELY RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE WEATHER IS POSSIBLE SATURDAY. IF IT OCCURS...IT WILL PROBABLY END BEFORE DARK. THE MAIN THREAT WILL BE FROM DAMAGING WIND. LARGE HAIL IS ALSO POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT INTO SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY...BUT IT IS TOO SOON TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
In the hours before
Local storm report, Jun 27, 7:09 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
709 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 3 N WILLIAMSPORT 40.33N 87.29W
06/27/2008 WARREN IN LAW ENFORCEMENT
TORNADO ON GROUND NEAR SR 55
&&
JOHNSONLocal storm report, Jun 27, 7:36 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM FLASH FLOOD TERRE HAUTE 39.47N 87.38W
06/27/2008 VIGO IN AMATEUR RADIO
SPRINGHILL ROAD NEAR SR41 COVERED WITH WATER
&&
HEROLDSpecial weather statement, Jun 27, 7:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 740 PM EDT FRI JUN 27 2008 INZ021-028>031-035>039-043>047-051>055-060>063-067>071-280100- BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-FOUNTAIN-GREENE-HAMILTON- HENDRICKS-HOWARD-JACKSON-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-SULLIVAN-TIPPECANOE-TIPTON- VERMILLION-VIGO-WARREN- 740 PM EDT FRI JUN 27 2008 ...VERY STRONG THUNDERSTORMS MOVING THROUGH CENTRAL INDIANA... A LINE OF STRONG THUNDERSTORMS STRETCHED FROM LAFAYETTE TO GREENCASTLE AND VINCENNES AT 735 PM EDT. THESE STORMS WILL CONTINUE TO MOVE TO THE EAST AT 35 MPH. STORMS WILL ENTER THE FRANKFORT... DANVILLE AND SPENCER AREAS BY 800 PM EDT...AND WILL ENTER THE TIPTON...INDIANAPOLIS AND BEDFORD AREAS BY 830 PM EDT. SOME OF THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE. REMAIN ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL INDIANA THROUGH 1100 PM EDT. NIELD
Local storm report, Jun 27, 7:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 7 S LAFAYETTE 40.31N 86.87W
06/27/2008 E60 MPH TIPPECANOE IN LAW ENFORCEMENT
&&
HEROLDLocal storm report, Jun 27, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 3 N ATTICA 40.33N 87.25W
06/27/2008 WARREN IN LAW ENFORCEMENT
RELAYED 3 REPORTS FROM PUBLIC OF TORANDO. TREES DOWN
ACROSS THE AREA. DEBRIS IN AIR.
&&
HEROLDLocal storm report, Jun 27, 8:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 3 N WILLIAMSPORT 40.33N 87.29W
06/27/2008 WARREN IN LAW ENFORCEMENT
VISUAL ON TONADO ON GROUND. DEBRIS IN AIR.
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:23 PM EDT | Tornado Warning | IND | Morgan | 22 min |
| Jun 27, 8:39 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 51 min |
| Jun 27, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson | 47 min |
| Jun 27, 8:57 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 63 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.